Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 268, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 14, 2013, 2:14 PM CDT for Stanton County, Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2013, 2:14 PM CDT (19:14 UTC)
- Expired
- Aug 14, 2013, 3:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Stanton County, KS
The radar
The Dodge City radar (KDDC), 175 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 2:46 PM CDT | HAIL 1.75 | 4 Wsw Manter, KS | THE HAIL WAS OBSERVED ALONG HIGHWAY 160. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.2 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 981 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
940 WUUS53 KDDC 141914 SVRDDC KSC187-142000- /O.NEW.KDDC.SV.W.0268.130814T1914Z-130814T2000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 214 PM CDT WED AUG 14 2013 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN STANTON COUNTY IN SOUTHWEST KANSAS... * UNTIL 300 PM CDT * AT 211 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTH OF THE SAUNDERS ELEVATOR...AND MOVING SOUTHEAST AT 10 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * LOCATIONS IMPACTED INCLUDE... THE SAUNDERS ELEVATOR AND MANTER. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS! && LAT...LON 3764 10205 3767 10198 3740 10155 3739 10205 TIME...MOT...LOC 1915Z 316DEG 9KT 3757 10200 HAIL...1.00IN WIND...<50MPH $$ 18
1 follow-up statement
024
WWUS53 KDDC 141942
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
242 PM CDT WED AUG 14 2013
KSC187-142000-
/O.CON.KDDC.SV.W.0268.000000T0000Z-130814T2000Z/
STANTON KS-
242 PM CDT WED AUG 14 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
STANTON COUNTY UNTIL 300 PM CDT...
AT 240 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR THE SAUNDERS
ELEVATOR...AND MOVING SOUTHEAST AT 25 MPH.
HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF SOUTHWESTERN STANTON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 3764 10205 3767 10198 3740 10155 3739 10205
TIME...MOT...LOC 1942Z 332DEG 21KT 3744 10200
HAIL...1.25IN
WIND...60MPH
$$
18What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:02 PM CDT, 12 minutes earlier.
Area forecast discussion, Aug 14, 2:02 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 202 PM CDT Wed Aug 14 2013 ...UPDATE TO LONG TERM... .SYNOPSIS... ISSUED AT 405 AM CDT WED AUG 14 2013 The synoptic scale pattern was characterized by a broad, weak ridge across the Intermountain West/Rockies with mid-upper tropospheric northwest flow across the entire length of the Great Plains. There were several non-descript shortwave troughs embedded within the northwest flow pattern resulting in small mesoscale convective systems (MCS), at least four I could identify, from Montana south into West Texas. Close to home, there was a very small MCS moving extremely slow near the northern Kansas-Colorado border. Fog was developing across sections of southwest Kansas as temperatures continued to fall to the dewpoint in the lower 60s. && .SHORT TERM...(Today and tonight) ISSUED AT 405 AM CDT WED AUG 14 2013 In the immediate short term, the prospects of dense fog still look fairly good for at least a couple hours right around sunrise. No headline for dense fog is currently in effect, however a dense fog advisory may be needed if observations around the region show one-quarter of a mile visibility. Any dense fog that forms will quickly erode shortly after the onset of insolation in the 12-14z time frame. Then the focus will turn to afternoon thunderstorm potential once again. The northwest flow pattern is favorable for additional thunderstorm activity with the initial storms early-mid afternoon likely forming across far eastern Colorado near the lee trough axis. A fairly strong mid-upper flow pattern from the northwest will allow storms to move into far western Kansas with further development of additional storms into the southwest Kansas region this evening. No change in the 30 to 40 POPs is warranted at this time given the fact that convective activity will be scattered in nature. As we head deeper into the evening hours, a MCS will likely develop from terrain-generated convection across eastern Colorado and move into west-central/southwest Kansas. The NSSL version of the WRF-ARW shows a pretty good MCS signal maturing across southwest Kansas west of highway 283 and generally south of highway 96. Directional wind shear will be ideal for storm organization, even perhaps a supercell storm or two before an evolution to a quasi-linear structure takes place. Once that happens, a forward-propagating MCS would be most likely which would be a negative for a flooding rain type scenario. That being said, given the very moist airmass still in place, brief torrential rain would certainly be likely in the strongest storms. .LONG TERM...(Thursday night through Wednesday) ISSUED AT 200 PM CDT WED AUG 14 2013 Medium range models indicate an amplified upper level ridge of high pressure across the Intermountain West to begin the period Thursday night. Meanwhile, an upper level shortwave trough is projected to dive southeast across the central plains of Nebraska and Kansas Thursday night bringing showers and thunderstorms to central and portions of western Kansas through early Friday morning. As the upper level disturbance moves across the region, surface high pressure across the Upper Midwest will continue to help influence a southeasterly upslope flow across western Kansas. This will help retain deep low level moisture across the region with surface dewpoints well up into the 60s(F) to near 70F across much of the area. Although the strength of the flow aloft will be modest at best with the jet pushed to our south, NAM/GFS model soundings show steep mid level lapse rates and increased instability with CAPE values in excess of 2000 to 2500 J/KG. This will be enough to support thunderstorm development across central Kansas and eastern portions of western Kansas where low level forcing is expected to be more favorable. Drier conditions are expected over the weekend as the upper level ridge begins to shift eastward. Near normal temperatures are expected Friday as upper level ridging builds across the Intermountain West. Little changes are expected to the overall air mass across the western high plains from Thursday with H85 temperatures ranging from the upper teens(C) across central Kansas to the mid 20s(C) near the Colorado border. Look for highs up into the 80s(F) Friday afternoon with near 90F possible in far southwest Kansas. A gradual warming trend is likely through the weekend as the low level southeasterly flow persists across western Kansas drawing slightly warmer air northward. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) ISSUED AT 1227 PM CDT WED AUG 14 2013 Northwesterly upper level flow will continue into Thursday. A few thunderstorms may develop later tonight but not enough confidence to add to taf forecast at this time. Expect VFR conditions to continue with light south to southeast winds of 5-10kt. && .PRELIMINARY POINT TEMPS/POPS... DDC 62 86 63 84 / 40 50 60 20 GCK 62 87 63 84 / 40 50 30 20 EHA 62 90 62 89 / 30 50 30 10 LBL 63 89 63 88 / 30 50 40 20 HYS 61 84 62 84 / 40 60 60 20 P28 63 86 65 84 / 30 60 60 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...UMSCHEID SHORT TERM...UMSCHEID LONG TERM...JJOHNSON AVIATION...KRUSE
Hazardous weather outlook, Aug 14, 5:10 AM CDT, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 510 AM CDT WED AUG 14 2013 KSZ030-031-043>046-061>066-074>081-084>090-151015- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 510 AM CDT WED AUG 14 2013 /410 AM MDT WED AUG 14 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS FAR WESTERN KANSAS...GENERALLY WEST OF HIGHWAY 83. BY EARLY TO MID- EVENING...MORE ORGANIZED THUNDERSTORM ACTIVITY IS FORECAST. THE GREATEST SEVERE WEATHER THREATS WILL BE LARGE HAIL UP TO HALF- DOLLAR SIZE AND DAMAGING WIND GUSTS TO 65 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE NORTHWEST FLOW PATTERN WILL FAVOR STRONG TO SEVERE THUNDERSTORMS ACROSS WESTERN KANSAS AGAIN LATE THURSDAY AND THURSDAY NIGHT...WITH LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINFALL LIKELY WITH THE STRONGEST STORMS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED AFTER 4 PM CDT THIS AFTERNOON AND EVENING MAINLY ALONG AND WEST OF HIGHWAY 83. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC UMSCHEID
In the hours before
Special weather statement, Aug 14, 2:07 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
207 PM CDT WED AUG 14 2013
KSZ074-141945-
STANTON-
207 PM CDT WED AUG 14 2013
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN STANTON COUNTY...
AT 202 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF MANTER...MOVING SOUTHEAST AT
10 MPH.
PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM.
LAT...LON 3770 10205 3770 10204 3756 10177 3742 10195
3751 10205 3758 10205
TIME...MOT...LOC 1906Z 316DEG 9KT 3761 10201
18The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 2:07 PM CDT | Special Weather Statement | DDC | Stanton | 38 min |
| Aug 14, 2:51 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 54 min |
| Aug 14, 2:55 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 35 min |
| Aug 14, 3:31 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 44 min |
| Aug 14, 5:41 PM CDT | Special Weather Statement | DDC | Hamilton | 64 min |
| Aug 14, 6:34 PM CDT | Flash Flood Warning | DDC | Hamilton, Stanton | 6 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.